Cape Gazette
http://capegazette.villagesoup.com/p/186221

People's Pharmacy

Withdrawal makes stopping medicine more difficult

By Joe and Teresa Graedon | Nov 24, 2011

When a physician hands you a prescription, you should be told how to take your pills: with meals or on an empty stomach, morning or evening, how many times a day and the proper dose. You may be warned about common or dangerous side effects.

But has your doctor ever given you detailed instructions about how to stop taking your medicine? This critical information is often omitted.

When Valium was a household name, most people didn't realize that stopping this anti-anxiety drug suddenly could trigger devastating symptoms.

Now the official prescribing information warns patients not to stop the drug suddenly without their doctors' assistance. The list of possible withdrawal symptoms is long and scary: tremor, abdominal and muscle cramps, vomiting, sweating, headache, muscle pain, extreme anxiety, tension, restlessness, confusion and irritability. In extreme cases people may suffer hallucinations or epileptic seizures.

The trouble is that doctors rarely get detailed guidance on how to help patients gradually taper off drugs like alprazolam, clonazepam, diazepam, lorazepam or temazepam.

The same lack of explicit directions exists for antidepressant medications such as citalopram, fluoxetine or sertraline. Some physicians may be unaware that fluoxetine (Prozac) can trigger withdrawal symptoms. Here is one reader's story:

"When I went off Prozac, I didn't start having withdrawal symptoms until a month or so later. I was very dizzy with headaches for quite a while. It felt like someone had strapped an electric eel to my spine.

"After about a month of these shocks, I went to the doctor. He prescribed an MRI but I decided to wait a few more weeks. Sure enough, the shocks stopped, and I didn't have to spend big bucks on an MRI.

"People often say that Prozac has no discontinuation syndrome. That's true if you only consider symptoms occurring a week or two after stopping it. I have quit the drug on two different occasions, however, and both times I had withdrawal symptoms about a month after stopping it. This is due to its long half-life, I believe. More patients should be alerted to this possibility."

Although the official medication guide warns patients not to stop Prozac without checking with their doctors, it doesn't tell doctors how to help people discontinue the drug without symptoms such as anxiety, irritability, changes in sleep habits, headache, sweating, nausea, dizziness or electric shock-like sensations.

Doctors may encounter similar challenges when they try to help patients discontinue other medicines. Acid-suppressing drugs such as esomeprazole (Nexium), lansoprazole (Prevacid) or omeprazole (Prilosec) may trigger rebound hyperacidity and reflux if they are stopped abruptly.

This has made it hard for some people to get off such heartburn drugs.

The FDA requires drug companies to provide doctors detailed dosing instructions. The agency should also require manufacturers to offer physicians specific guidance on how to help patients stop taking medications that may cause withdrawal symptoms.

Comments (0)
If you wish to comment, please login.